MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a type 1a endoleak occurred on a zenith flex aaa endovascular graft bifurcated main body.During the procedure, the ballooning was performed at the first sealing stent.The endoleak was observed on the final angiogram upon completion of the procedure.No additional treatment was performed.The physician intends to perform a computed topography angiogram in 30 days to determine if additional procedures will be required.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation boston med center ¿ e.Newton campus informed cook on (b)(6) 2022 of an incident involving a zenith flex aaa endovascular graft bifurcated main body (tffb-22-96-zt) lot 14247109.The site reported upon completion of the angiogram an endoleak was observed.The site was unable to rule out a type 1a endoleak.No additional treatment has been performed at this time.The physician plans to perform a 30-day cta to determine if any additional procedures will be required.On the (b)(6) 2022 rep updated that the endoleak was not detected on the 30 day follow up.Patient will continue to be monitored following standard protocol.No additional treatment was performed after follow-up imaging was completed.The patient was not prescribed anticoagulation or anti-platelet medication therapy prior to the initial procedure.Reviews of documentation including the complaint history, device history record (dhr), drawing, quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu), were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Imaging of the event was not provided.However, medical imaging was provided by the facility for expert image review.The reviewer noted ¿the anatomy and selected components were consistent with the ifu¿ a transient endoleak through seal stent pleats could have been facilitated by aneurysm neck lumbar artery outflow.Patent lumbar arteries originating from the aneurysm neck are a modestly unique feature of this anatomy.Typically, aneurysm neck lumbar arteries are occluded.¿ additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.It should be noted that this device is distributed via a one-device lot.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product ifu, t_zaaaf_rev 5 ¿zenith flex aaa endovascular graft with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: ¿1 device description 1.1 aortic main body and iliac leg components the modules are fully stented to provide stability and the expansile force necessary to open the lumen of the graft during deployment.Additionally, the cook-z stents provide the necessary attachment and seal of the graft to the vessel wall.The bare suprarenal stent at the proximal end of the graft contains barbs that are placed at 3 mm increments for additional fixation of the device.To facilitate fluoroscopic visualization of the stent graft, gold radiopaque markers are positioned as follows: one on the lateral aspect of the most distal stent on the contralateral limb of the bifurcated section of the main body and four in a circumferential orientation within 2 mm of the most superior aspect of the graft material.4 warnings and precautions 4.1 general ¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up ¿ the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.¿ key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.Diameters utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.The contrast-enhanced spiral ct scan must start 1 cm superior to the celiac axis and continue through the femoral heads at an axial thickness slice of 3 mm or less.4.4 device selection ¿ strict adherence to the zenith flex aaa endovascular graft ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.2).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression 4.5 implant procedure ¿ appropriate procedural imaging is required to successfully position the zenith flex aaa endovascular graft and assure accurate apposition to the aortic wall.¿ inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent complications.5.2 potential adverse events adverse events that may occur and/or require intervention include, but are not limited to: ¿ endoleak ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion 6.5 endoleak management during the clinical study type i endoleaks were treated during the initial procedure by use of additional balloon seating or if unsuccessful, additional prostheses.7 patient selection and treatment 7.1 individualization of treatment the risks and benefits should be carefully considered for each patient before use of the zenith flex aaa endovascular graft.Additional considerations for patient selection include but are not limited to: ¿ patient's anatomical suitability for endovascular repair ¿ non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: ¿ with a length of at least 15 mm, ¿ with a diameter measured outer wall to outer wall of no greater than 32 mm and no less than 18 mm, ¿ with an angle less than 60 degrees relative to the long axis of the aneurysm, and ¿ with an angle less than 45 degrees relative to the axis of the suprarenal aorta ¿ iliac artery distal fixation site greater than 10 mm in length and 7.5 to 20 mm in diameter (measured outer wall to outer wall) ¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft the final treatment decision is at the discretion of the physician and patient.8 patient counseling information patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death 10.5 device sizing guidelines the choice of diameter should be determined from the outer wall to outer wall vessel diameter and not the lumen diameter.Undersizing or oversizing may result in incomplete sealing or compromised flow.11 directions for use anatomical requirements ¿ proximal aortic neck lengths should be a minimum of 15 mm with a diameter measured outer wall to outer wall of 18 ¿ 32 mm.Pre-implant determinants verify from pre-implant planning that the correct device has been selected.Determinants include: 1.Femoral artery selection for introduction of the main body system (i.E., define respective contralateral and ipsilateral iliac arteries).2.Angulation of aortic neck, aneurysm, and iliac arteries.3.Quality of the aortic neck.4.Diameters of infrarenal aortic neck and distal iliac arteries.5.Distance from renal arteries to the aortic bifurcation.6.Length from the aortic bifurcation to the internal iliac arteries/attachment site(s).7.Aneurysm(s) extending into the iliac arteries may require special consideration in selecting a suitable graft/artery interface site.8.Consider the degree of vascular calcification.Final angiogram 1.Position angiographic catheter just above the level of the renal arteries.Perform angiography to verify that the renal arteries are patent and that there are no endoleaks.Verify patency of internal iliac arteries.2.Confirm there are no endoleaks or kinks and verify position of proximal gold radiopaque markers.Remove the sheaths, wires, and catheters.12.4 ultrasound ultrasound imaging may be performed in place of contrast ct when patient factors preclude the use of image contrast media.Ultrasound may be paired with non-contrast ct.A complete aortic duplex is to be videotaped for maximum aneurysm diameter, endoleaks, stent patency and stenosis.Included on the videotape should be the following information as outlined below: ¿ transverse and longitudinal imaging should be obtained from the level of the proximal aorta demonstrating mesenteric and renal arteries to the iliac bifurcations to determine if endoleaks are present utilizing color flow and color power angiography (if accessible).¿ spectral analysis confirmation should be performed for any suspected endoleaks.¿ transverse and longitudinal imaging of the maximum aneurysm should be obtained.12.6 additional surveillance and treatment additional surveillance and possible treatment is recommended for: ¿ aneurysms with type i endoleak¿ based on the available information, no device return, and the results of the investigation, a definitive cause for the reported failure could not be determined.It is possible patient anatomy contributed to the endoleak as the image reviewer noted the patient had patent lumbar arteries originating from the aneurysm neck.Additionally, endoleak is a known inherent risk of the device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 20jul2022.The "suspected endoleak" was not detected during the follow up imaging that was completed 30 days after the procedure.No additional treatments/procedures have been completed since the follow up imaging was completed.The patient was not prescribed an anticoagulation or anti-platelet medication therapy prior to the initial procedure.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14091434
Report Number1820334-2022-00561
Device Sequence Number11963173
Product Code MIH
UDI-Device Identifier10827002484037
UDI-Public(01)10827002484037(17)231005(10)14247109
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2023
Device Model NumberN/A
Device Catalogue NumberTFFB-22-96-ZT
Device Lot Number14247109
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/25/2022
Supplement Date Received by Manufacturer07/20/2022
08/18/2022
Initial Report FDA Received Date04/12/2022
Supplement Report FDA Received Date07/21/2022
09/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK CODA BALLOON, G03831; ZENITH FLEX ILIAC LEG GRAFT, G55242, LOT 14534952; ZENITH FLEX ILIAC LEG GRAFT, G55243, LOT 14504084
Patient SexUnknown